In Reply We greatly appreciate the insights provided by Widgerow regarding a potential mechanism through which deoxycholic acid treatment could lead to a telogen effluvium.1 The hair follicle unit intimately interacts with dermal white adipose tissue (dWAT). As the hair follicle moves through the anagen, catagen, and telogen phases, there is progressive rearrangement of dermal adipocytes as well as variation in the thickness of the dWAT.2 The expansion of the dWAT follows the burgeoning of anagen hair follicles mediated by multiple signaling pathways including hedgehog, Shh, bone morphogenetic proteins, and WNT. Similarly, catagen causes regression of the dWAT, in part through lipolysis.3 Defects in the generation of immature adipocytes in the dWAT have previously been proposed to block follicle stem cell activation.4 The inflammatory response induced by deoxycholic acid may cause such a defect, with the panniculitis at the injection site leading to a reduction in the availability of immature adipocytes. This, in turn, could potentially deplete the signals propelling hair follicle units into the anagen phase, with a relative preponderance of follicles in catagen and telogen. Arresting this transition through the hair follicle cycle could lead to the telogen effluvium observed clinically. As the panniculitis abates over a period of weeks, adipocytes may be able to regain their physiological functioning, which would account for the reversal of the telogen effluvium that is observed in most patients. Our hypothesis is speculative, but offers a biologically plausible mechanism to account for the clinical changes observed in this emerging therapy.

Original Article

Source

A Practical Precaution Relevant to Facial Injections—Reply

You May Also Like